Skip to main content
Log in

Configuration spaces of disks in an infinite strip

  • Published:
Journal of Applied and Computational Topology Aims and scope Submit manuscript

Abstract

We study the topology of the configuration spaces \(\mathcal {C}(n,w)\) of n hard disks of unit diameter in an infinite strip of width w. We describe ranges of parameter or “regimes”, where homology \(H_j [\mathcal {C}(n,w)]\) behaves in qualitatively different ways. We show that if \(w \ge j+2\), then the homology \(H_j[\mathcal {C}(n, w)]\) is isomorphic to the homology of the configuration space of points in the plane, \(H_j[\mathcal {C}(n, \mathbb {R}^2)]\). The Betti numbers of \(\mathcal {C}(n, \mathbb {R}^2) \) were computed by Arnold (The cohomology ring of the colored braid group. Springer Berlin, pp 183–186, 2014), and so as a corollary of the isomorphism, \(\beta _j[\mathcal {C}(n,w)]\) is a polynomial in n of degree 2j. On the other hand, we show that if \(2 \le w \le j+1\), then \(\beta _j [ \mathcal {C}(n,w) ]\) grows exponentially with n. Most of our work is in carefully estimating \(\beta _j [ \mathcal {C}(n,w) ]\) in this regime. We also illustrate, for every n, the homological “phase portrait” in the (wj)-plane—the parameter values where homology \(H_j [ \mathcal {C}(n,w)]\) is trivial, nontrivial, and isomorphic with \(H_j [ \mathcal {C}(n, \mathbb {R}^2)]\). Motivated by the notion of phase transitions for hard-spheres systems, we discuss these as the “homological solid, liquid, and gas” regimes.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

Similar content being viewed by others

References

  • Alpert, H.: Restricting cohomology classes to disk and segment configuration spaces. Topol. Appl. 230, 51–76 (2017)

    Article  MathSciNet  Google Scholar 

  • Arnold, V.I.: The cohomology ring of the colored braid group, pp. 183–186. Springer, Berlin (2014)

    Google Scholar 

  • Ayala, D., Hepworth, R.: Configuration spaces and \(\Theta _n\). Proc. Am. Math. Soc. 142(7), 2243–2254 (2014)

    Article  Google Scholar 

  • Baryshnikov, Y., Bubenik, P., Kahle, M.: Min-type Morse theory for configuration spaces of hard spheres. Int. Math. Res. Not. IMRN 9, 2577–2592 (2014)

    Article  MathSciNet  Google Scholar 

  • Bauer, U., Edelsbrunner, H., Jablonski, G., Mrozek, M.: Čech–Delaunay gradient flow and homology inference for self-maps (2017). arXiv:1709.04068

  • Bauer, U., Kerber, M., Reininghaus, J., Wagner, H.: PHAT–persistent homology algorithms toolbox. J. Symb. Comput. 78, 76–90 (2017)

    Article  MathSciNet  Google Scholar 

  • Björner, A.: Subspace arrangements. In: First European Congress of Mathematics, Vol. I (Paris, 1992), volume 119 of Progress in Mathematics, pp. 321–370. Birkhäuser, Basel (1994)

  • Björner, A., Lovász, L.: Linear decision trees, subspace arrangements and Möbius functions. J. Am. Math. Soc. 7(3), 677–706 (1994)

    Article  Google Scholar 

  • Björner, A., Lovász, L., Yao, A.: Linear decision trees: volume estimates and topological bounds. In Proceedings of 24th ACM Symposium on Theory of Computing, vol. 170, p. 177. Citeseer (1992)

  • Björner, A., Welker, V.: The homology of “\(k\)-equal” manifolds and related partition lattices. Adv. Math. 110(2), 277–313 (1995)

    Article  MathSciNet  Google Scholar 

  • Blagojević, P.V.M., Ziegler, G.M.: Convex equipartitions via equivariant obstruction theory. Israel J. Math. 200(1), 49–77 (2014)

    Article  MathSciNet  Google Scholar 

  • Bousfield, A.K., Kan, D.M.: Homotopy Limits, Completions and Localizations. Lecture Notes in Mathematics, vol. 304. Springer, Berlin (1972)

    Book  Google Scholar 

  • Carlsson, G., Gorham, J., Kahle, M., Mason, J.: Computational topology for configuration spaces of hard disks. Phys. Rev. E 85, 011303 (2012)

    Article  Google Scholar 

  • Davis, M.W.: The geometry and topology of Coxeter groups. In: Introduction to Modern Mathematics, vol. 33 of Advanced Lectures in Mathematics (ALM), pp. 129–142. International Press, Somerville (2015)

  • Deeley, K.: Configuration spaces of thick particles on a metric graph. Algebr. Geom. Topol. 11(4), 1861–1892 (2011)

    Article  MathSciNet  Google Scholar 

  • Diaconis, P.: The Markov chain Monte Carlo revolution. Bull. Am. Math. Soc. (N.S.) 46(2), 179–205 (2009)

    Article  MathSciNet  Google Scholar 

  • Forman, R.: A user’s guide to discrete Morse theory. Sém. Lothar. Combin. 48, Art. B48c,35 (2002)

    MathSciNet  MATH  Google Scholar 

  • Fox, R., Neuwirth, L.: The braid groups. Math. Scand. 10, 119–126 (1962)

    Article  MathSciNet  Google Scholar 

  • Giusti, C., Sinha, D.: Fox-Neuwirth cell structures and the cohomology of symmetric groups. In: Normore (ed) Configuration Spaces, volume 14 of CRM Series, pp. 273–298. Pisa (2012)

  • Goresky, M., MacPherson, R.: Stratified Morse theory. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 14. Springer, Berlin (1988)

  • Gromov, M.: Hyperbolic groups. In: Essays in Group Theory, volume 8 of Mathematical Sciences Research Institute Publications Gersten SM (ed), pp. 75–263. Springer, New York (1987)

  • Kahle, M.: Sparse locally-jammed disk packings. Ann. Comb. 16(4), 773–780 (2012)

    Article  MathSciNet  Google Scholar 

  • Khovanov, M.: Real \(K(\pi,1)\) arrangements from finite root systems. Math. Res. Lett. 3(2), 261–274 (1996)

    Article  MathSciNet  Google Scholar 

  • Kusner, R., Kusner, W., Lagarias, J.C., Shlosman, S.: Configuration spaces of equal spheres touching a given sphere: the twelve spheres problem. In: New Trends in Intuitive Geometry. Bolyai Society Mathematical Studies, pp. 219–277. Springer-Verlag GMBH, Germany (2018)

  • Lofano, D., Paolini, G.: Euclidean matchings and minimality of hyperplane arrangements. Discrete Math. 344(3), 112232 (2021). 2

    Article  MathSciNet  Google Scholar 

  • Mori, F., Salvetti, M.: (Discrete) Morse theory on configuration spaces. Math. Res. Lett. 18(1), 39–57 (2011)

    Article  MathSciNet  Google Scholar 

  • Salvetti, M.: Topology of the complement of real hyperplanes in \({ C}^N\). Invent. Math. 88(3), 603–618 (1987)

    Article  MathSciNet  Google Scholar 

  • Salvetti, M., Settepanella, S.: Combinatorial Morse theory and minimality of hyperplane arrangements. Geom. Topol. 11, 1733–1766 (2007)

    Article  MathSciNet  Google Scholar 

  • Sinha, D.P.: The (non-equivariant) homology of the little disks operad. In OPERADS 2009, volume 26 of Sémin. Congress, pp. 253–279. Société mathématique de France, Paris (2013)

  • Richard P. Stanley: Enumerative Combinatorics. Volume 1, volume 49 of Cambridge Studies in Advanced Mathematics, 2nd edn. Cambridge University Press, Cambridge (2012)

  • Vassiliev, V.A.: Complements of Discriminants of Smooth Maps: Topology and Applications, volume 98 of Translations of Mathematical Monographs. American Mathematical Society, Providence (1992). Translated from the Russian by B. Goldfarb

  • Weil, A.: Sur les théorèmes de de Rham. Comment. Math. Helv. 26, 119–145 (1952)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Matthew Kahle.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

M.K. thanks IAS for hosting him as a member in 2010–11, and for several visits since then. He gratefully acknowledges the support of a Sloan Research Fellowship, NSF #DMS-1352386, and NSF #CCF-1839358. H.A. is supported by the National Science Foundation under Award No. DMS 1802914.

All three authors thank ICERM for hosting them during the special thematic semester “Topology in Motion” in Autumn 2016.

Appendix by Ulrich Bauer and Kyle Parsons

Appendix by Ulrich Bauer and Kyle Parsons

We computed the Betti numbers \(\beta _j \left[ \mathrm{cell}(n,w) \right] \) for \(n \le 8\), for homology with \(\mathbb {Z}/2\) coefficients, using the software PHAT (Bauer et al. 2017b). The results of the computations appear in Table 1. For a point of reference, we note that \(\mathrm{cell}(8)\) has over 5 million cells.

Table 1 Betti numbers of \(\mathcal {C}(n,w)\) for small n and w

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Alpert, H., Kahle, M. & MacPherson, R. Configuration spaces of disks in an infinite strip. J Appl. and Comput. Topology 5, 357–390 (2021). https://doi.org/10.1007/s41468-021-00070-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s41468-021-00070-6

Keywords

Mathematics Subject Classification

Navigation